Try it
Pharmacology · Antibacterials: macrolide and statin interaction
Sample itemA 66-year-old man on simvastatin 40 mg is given clarithromycin for pneumonia. Four days later he has severe muscle pain, dark urine and a markedly raised creatine kinase. Which mechanism is most likely?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Clarithromycin inhibits CYP3A4, raising simvastatin levels
Simvastatin and lovastatin are extensively metabolised by CYP3A4, and clarithromycin and erythromycin are potent inhibitors, so statin exposure rises and rhabdomyolysis may follow. Azithromycin interacts much less, and the statin should be paused during the macrolide course. Pravastatin and rosuvastatin are less dependent on CYP3A4.
Option by option
A. Clarithromycin displaces simvastatin from albumin only
Displacement from albumin is a minor effect and cannot produce a several-fold rise in exposure.
B. Clarithromycin reduces renal tubular secretion of simvastatin
Simvastatin is cleared mainly by hepatic metabolism rather than renal tubular secretion.
C. Clarithromycin inhibits CYP3A4, raising simvastatin levels (correct)
Correct. CYP3A4 inhibition markedly raises simvastatin exposure.
D. Clarithromycin induces CYP3A4, producing a toxic metabolite
Induction would lower statin exposure and is not the effect of macrolides.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?